Warning statements for paracetamol and ibuprofen
TGA Internet site archive
The content on this page and other TGA archive pages is provided to assist research and may contain references to activities or policies that have no current application.
A number of studies have discussed the occurrence of hepatic toxicity associated with high doses of paracetamol, with many suggesting that the underlying cause is due to self-dosing with paracetamol beyond the toxic threshold (Roumie & Griffin, 2004; Graudins & Gazarian, 2006; Wilson et al, 2010; King et al, 2011; Bond et al, 2012). In 2008, it was reported that paracetamol was the single most commonly taken drug in overdose that lead to hospital presentation and admission in Australia (Daly et al, 2008).
In some cases overdosing is intentional, resulting from suicide attempts, but for approximately 2/3 of cases (King et al, 2011), overdose and subsequent liver damage occurs for various reasons including:
- A perception of safety due to the OTC status of the medicine being taken
- Lack of awareness of the potential for liver damage
- Long-term supratherapeutic dosing, including from administration of paracetamol in a combination of products (headache tablets, osteoarthritis tablets, cold and flu medicines)
- Due to perceived safety of the medication, continual increase in the dose of paracetamol taken until pain is relieved. This is of particular concern when it has been reported that 50% of patients achieve good to excellent headache relief at 650 mg, 65% at 975 mg and 75% at 1300 mg (the recommended dose is 1-2 500 mg tablets, with a maximum daily dose of 8 tablets (4000 mg)) (Bond et al, 2012).
It was commonly acknowledged that there is a need to educate the public on the dangers of OTC analgesics, in particular those containing paracetamol (Roumie & Griffin, 2004; Bond et al, 2012; Wilson et al, 2012). It was suggested by Roumie and Griffin (2004) that this may be achieved by appropriate counselling from healthcare professionals as well as labelling appropriate for the minimal literacy levels of the community. Suggestions for alternative methods to display information to improve understanding and awareness included larger print, clearer identification of the active ingredient, simpler instructions and graphical displays of risk (Roumie & Griffin, 2004). It has also been suggested that with the high prevalence of over-the-counter use of paracetamol, a consumer-centred approach to developing icons and messages to promote awareness and safe use of paracetamol could benefit consumers. Additionally, partnerships among health services researchers, industry and government should be formed to identify optimal ways to improve product labelling and educate the public on the meaning of icons and the importance of safe use of these medicines (King et al 2011).
In a study examining OTC analgesic use and comprehension in older adults, Roumie and Griffin (2004) found that more than 60% of people could not identify the active ingredient of their pain reliever. Similar observations were made in a study of adolescents, which as well highlighting the lack of understanding regarding OTC analgesics, also discussed the risk of failing to associate an active ingredient with a brand name and the subsequent potential for unintentional overuse (Wilson et al, 2010). In a study by King et al (2011) which endeavoured to develop a consumer-focused label for paracetamol, it was suggested that the cause of unintentional overdoses was likely the result of poor understanding of medicine labelling or failure to recognise the consequences of exceeding the maximum daily dose. The study highlighted poor recognition of products containing paracetamol, recognition of brand name rather than active ingredient and the implications of that when there are a considerable number of products containing paracetamol available (King et al, 2011).
The Acute Liver Failure Study Group compiled data (1998-2005) on more than 500 paracetamol-related acute liver failure cases showing that the number had increased considerably since 1998. Half the cases were due to self-harm and half were unintentional. The data showed that most unintentional overdose patients repeatedly exceed the package labelling limits of 4 grams and that this group frequently (62%) used opiate-paracetamol combinations. In addition, 38% had taken more than one paracetamol- containing agent simultaneously. Improving education and labelling might help decrease use of multiple preparations and perhaps make individuals more mindful that paracetamol can cause serious liver damage (Lee 2007).
Gaps in knowledge and understanding of carers of young children regarding the paracetamol and its safety may also result in unintentional misuse and harm (Graudins & Gazarian, 2006). Reasons identified for misuse of paracetamol in children included a lack of awareness of:
- Appropriate indications
- Potential for toxicity with a single acute overdose or from sustained administration of supratherapeutic doses
- Availability of many different strengths and formulations and the appropriateness for the age of the child
- Need to avoid adult strength preparations in children.
These factors highlighted the need for consumer oriented information to aid the understanding and awareness of carers administering these medicines (Graudins & Gazarian, 2006).
Whilst ibuprofen overdose can occasionally produce serious toxicity with some rare severe adverse events, the risk of life-threatening symptoms from ibuprofen overdose is considered to be low (Hall et al, 1988; McElwee et al, 1990).
However, ibuprofen can occasionally result in serious toxicity complicated by metabolic acidosis, renal insufficiency and/or renal failure necessitating prolonged dialysis.
It has been reported that there is also a lack of awareness of the active ingredient in ibuprofen products by consumers for whom ibuprofen is contraindicated, and therefore the potential for adverse events to be experienced following use of these products (Roumie & Griffin, 2004).
When considering warning design, to complement consumer-centred labels, research has identified a number of features that should be considered (Wogalter et al 2002; Laughery, 2006).These factors include:
- Salience - prominence or conspicuousness of the warning
- Wording - including a signal word for getting attention, identification of the hazard, explanation of the consequences and directions for avoiding the hazard. For effectiveness, this requires careful balance between completeness and brevity
- Layout and placement - including consideration of ways to increase the available surface area
- Pictorial symbols - providing they have been tested for comprehension and understanding.
Wogalter et al (2002) discuss research-based guidelines for warning design (e.g. signal codes, colour, symbols, and text/context), placement (location within product instructions) and how to enhance the usability of designs by considering factors internal to the user (eg beliefs, perceptions of risk, stress). Evaluation methods have also been developed that can be used to measure the effectiveness of warnings such as the degree to which warnings are communicated to recipients and the degree to which they encourage or influence behavioural compliance.
Bond GR, Ho M, Woodward RW, Trends in hepatic injury associated with unintentional overdose of paracetamol (acetaminophen) in products with and without opioid: an analysis using the National Poison Data System of the American Association of Poison Control Centers, 2000-7. Drug Safety, 2012;35:149-157.
Daly FFS, Fountain JS, Murray L et al, Guidelines for the management of paracetamol poisoning in Australia and New Zealand – explanation and elaboration, A consensus statement from clinical toxicologists consulting to the Australasian poisons information centres. MJA, 2008;188:296-301.
Graudins LV & Gazarian M, Promoting safe use of paracetamol in children. Journal of Pharmacy Practice and Research, 2006;36:297-300.
Hall AH, Smolinske SC, Kulig KW & Rumack BH, Ibuprofen Overdose – A prospective study. West J Med, 1988;148:653-656.
King JP, Davis TC, Bailey SC et al, Developing consumer-centered, non-prescription drug labelling, a study in acetaminophen. Am J Preventative Med, 2011;40:593-598.
Laughery KR, Safety Communications: Warnings. Applied Ergonomics, 2006;37:467-478.
McElwee NE, Veltri JCm Bradford DC & Rollins DE, A prospective, population-based study of acute ibuprofen overdose: complications are rare and routine serum levels are not warranted. Annals of Emergency Medicine, 1990;19:65-70.
Roumie CL & Griffin MR, Over-the-counter analgesics in older adults: a call for improved labelling and consumer education. Drugs Ageing, 2004;21:485-498.
Weiss S, Compliance packaging for over-the-counter drug products. J Public Health, 2009;17:155-164.
Wilson KM, Singh P, Blumkin AK et al, Knowledge gaps and misconceptions about over-the-counter analgesics among adolescents attending a hospital based clinic. Academic Paediatrics, 2012;10:228-232.
Wogalter MS, Conzola VC, Smith-Jackson TL, Research-based guidelines for warning design and evaluation. Applied Ergonomics, 2002;33:219-230.